iCliniq logo

Ask a Doctor Online Now

HomeAnswersHematologysevere fatigueIs my fatigue related to blood donation?

What are the possible causes for fatigue that did not improve with TRT?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Singh Smrita

Medically reviewed by

iCliniq medical review team

Published At January 16, 2018
Reviewed AtDecember 19, 2023

Patient's Query

Hello doctor,

I am a 42-year-old male. I had undescended testes from childhood which went untreated (hence I had always been and am on single testis only). The undescended testis still lies in the groin. I used to feel fatigued most of the times over the years, due to which I had difficulty in concentrating, focussing and managing day-to-day tasks. About a year ago, I started on TRT (testosterone replacement therapy). I used injectables (Nebido) for seven months. TRT worked very well for six months and I experienced positive results in various aspects (better focus, better memory, energetic, improved libido, was able to manage my tasks very well). After six months my hemoglobin increased from 16.6 to 18.5 and hematocrit went up from 46 to 54, and my doctor advised to donate blood. At this point, I started feeling fatigued and headache (typical high hemoglobin symptoms).

I donated blood for the first time three months ago. However, after donation, I felt less energy and benefits of TRT also started fading away. Within a month, hemoglobin again went up from 16 to 17.6 and hematocrit was at 51. I went through venesection two months ago to bring it down. From then onwards, on the advice of my doctor, I switched from injectables to gel (Testogel). Hemoglobin and hematocrit again went up and I had to undergo another venesection last month. I was also low on Iron (ferritin - 46). So, I started taking a lot of oral iron supplements (ferrous sulfate - 65 mg elemental iron). I took up to eight tablets per day for three to four days. Iron levels improved (ferritin 118 ng/ml), but hemoglobin also shot up to 17.5 (as per recent report).Questions:

  1. What do you think could be the possible reasons for fatigue that I have been facing since last few months?
  2. When I started TRT it took six to seven months for hemoglobin to rise from 16.6 to 18.5 while after I gave blood in the first blood donation, hemoglobin rises by similar points in 30 to 45 days only.
  3. MCV results confirm that the size of RBC’s is increasing since I am on TRT, it means that the new RBC’s have more iron. However, I have been continuously feeling fatigued before first blood donation till now.
  4. My iron stores (ferritin) is still towards low (74) as per latest blood test and I am currently taking iron oral supplements. Do you think that the fatigue symptoms will improve once ferritin comes in the midrange (150)?
Answered by Dr. Singh Smrita

Hello,

Welcome to icliniq.com.

I would like to know as to why you are receiving testosterone replacement therapy. I know that you have mentioned that you have one undescended testis. But many men do not have any problem even when they have a single functional testis. Testosterone replacement therapy is given only when there are both low levels of testosterone in the blood (less than 300 ng/dl) as well as symptoms of low testosterone.

Your elevated hemoglobin is a direct result of the increased red cell count due to the effect of testosterone. Testosterone replacement therapy is contraindicated in people with a hematocrit of more than 50. I would suggest that you speak to your doctor and discontinue the testosterone replacement therapy for a few months and increase your ferritin levels to 100. If your symptoms improve, you need to get your treatment plan reviewed.

Thank you.

Patient's Query

Thank you doctor,

The decision of going on TRT was taken carefully in consultation with doctors, and I am absolutely satisfied with that decision. I was hoping for a response to the questions I have raised. Can you please be precise and answer the questions that I raised in my query?

Answered by Dr. Singh Smrita

Hello,

Welcome back to icliniq.com.

I have mentioned that you need to wait until your ferritin levels are around 100 ng/ml and see if you notice any improvement in your fatigue. I also wanted to point out that serum ferritin levels of 74 ng/ml are not low but within the normal range. Generally, fatigue is improved with testosterone replacement.

Certain conditions which can be associated with fatigue and which are not alleviated with testosterone replacement are:

  1. Adrenal caused fatigue.
  2. Thyroid dysfunction (hypothyroidism).
  3. Sleep apnea.

You might want to get these ruled out.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Singh Smrita
Dr. Singh Smrita

Hematology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Hematology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy